Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Gray, ME

May 31, 2002Franklin County, Oxford County, Maine

NWS Gray, ME issued this severe thunderstorm warning at May 31, 2002, 3:37 PM EDT for Franklin County, Oxford County, Maine. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2002, 3:37 PM EDT (19:37 UTC)
Expired
May 31, 2002, 4:30 PM EDT
In force
53 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

Counties Franklin County, ME, Oxford County, ME

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

143 
WUUS51 KGYX 311937
SVRGYX
MEC007-017-312030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
336 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FRANKLIN COUNTY IN WESTERN MAINE
  NORTHWESTERN OXFORD COUNTY IN WESTERN MAINE

* UNTIL 430 PM EDT

* AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTHWEST OF DAVIS TO 25
  MILES SOUTHWEST OF UPTON...OR FROM 17 MILES SOUTHWEST OF COBURN
  GORE TO 6 MILES EAST OF LANCASTER...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  3 MILES NORTHWEST OF DAVIS...4 MILES NORTHWEST OF UPTON...6 MILES
  NORTHWEST OF MIDDLE DAM...7 MILES NORTHWEST OF OQUOSSOC AT 400 PM
  EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4514 7104 4445 7102 4475 7075 4550 7050

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:00 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 31, 2:00 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
200 PM EDT FRI MAY 31 2002

ZONES...
BIGGEST CONCERN IS SEVERE WEATHER THREAT FROM NOW THROUGH ABOUT 10
PM THIS EVENING.  TIMING VERY FAST MOVING COLD FRONT /DRIVEN BY
STRONG 110+ KT JET AT 300 MB/...SHOULD CLEAR NH BY 8 PM AND WESTERN
AND SOUTHERN ME BY 10 PM /MIDNIGHT AT THE LATEST.  RIPE SITUATION
FOR STRONG/SEVERE THUNDERSTORMS BASED ON SPC OUTLOOK ...LOCAL SEVERE
WEATHER CHECKLIST AND UPSTREAM SEVERE WEATHER REPORTS FROM ALY AND
BTV.

CLEARING TO FOLLOW THE FRONT OVERNIGHT.  A SECOND COLD FRONT MOVES
THROUGH SATURDAY NIGHT.  AVN MOST AGRESSIVE WITH THIS SYSTEM AND
GIVES CHANCE OF SHOWERS LATE SATURDAY INTO SATURDAY NIGHT.  NGM POPS
MUCH LOWER.  ETA LEANING TOWARD NGM.  FOR NOW WILL SPLIT THE
DIFFERENCE AND STILL MENTION A CHANCE OF SHOWERS EARLY SATURDAY
NIGHT.  SHOULD CLEAR OUT BEHIND THIS FRONT.

TEMPS...WARM ON SATURDAY BUT SECOND FRONT BRINGS IN COOLER WEATHER
FOR SUNDAY.  THE MAVS ARE RUNNING MUCH COOLER THAN FWC MAX TEMPS.
WILL GO WITH A COMPROMISE.

CWF...
WILL CONTINUE THE STRONG SMALL CRAFT ADVISORY FOR SOUTHWEST WINDS
AHEAD OF THE FRONT EARLY TONIGHT.  MINIMAL SCA CONDITIONS WILL
PREVAIL BEHIND THE FRONT IN THE FAST WESTERLY FLOW.

PRELIMINARY PWMWRKZFP AND PWMWRKCWF AVBL IN AWIPS.

HAVE SET UP 4 ZONE SPLITS...MOUNTAINS...FOOTHILLS...SOUTHERN
INTERIOR AND COASTAL ZONES.  HOWEVER..MAY SPLIT WEST AND EAST /EG NH
AND ME/ BASED ON TIMING OF FRONT/CONVECTION...OR MAY SPLIT BASED ON
ANY SPC WATCH THAT MAY BE ISSUED.  ALSO MAY ADD A REST OF THE
AFTERNOON OR A THROUGH THIS EVENING PERIOD TO COVER THE
THUNDERSTORMS.  ALSO MAY ADJUST CWF FOR CONVECTIVE ACTIVITY AS WELL.

FCSTID = 2

.GYX...
ME...SCA.
NH...SCA.

SJC

In the hours before

Special weather statement, May 31, 10:30 AM EDT, 5 hours 7 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-312145-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1030 AM EDT FRI MAY 31 2002

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN...
CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND WESTERN AND SOUTHERN MAINE
THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL MOVE INTO MAINE AND NEW HAMPSHIRE THIS AFTERNOON
AND SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
HEAVY RAIN AND FREQUENT LIGHTNING STRIKES ARE POSSIBLE WITH THESE
STORMS.

KEEP A WEATHER EYE ON THE SKY IF YOU HAVE OUTDOOR ACTIVITIES PLANNED
FOR TODAY...AND TAKE COVER IF THREATENING WEATHER APPROACHES.

REMEMBER...LIGHTNING KILLS MORE PEOPLE THAN TORNADOES OR HURRICANES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR ANY
ADDITIONAL STATEMENTS OR POSSIBLE SEVERE THUNDERSTORM WATCHES OR
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SJC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:01 PM EDTSevere Thunderstorm WarningGYXCumberland, Franklin, Oxford, York59 min
May 31, 4:40 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Franklin, Kennebec, Oxford, Somerset and 1 more65 min
May 31, 4:53 PM EDTSpecial Marine WarningGYX2 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.